Opiates like heroin and prescription painkillers are highly addictive and can cause severe complications. However, opiate abuse symptoms are not always easy to detect. Your loved one may be living with a substance use disorder without your knowledge. Familiarizing yourself with the warning signs of opiate abuse can help you identify if someone you care about is abusing the drug so you can get them help before addiction sets in.
If you believe someone you know may be abusing opiates, you may wonder what you can do. Talking to someone about drug abuse can be tricky, especially if you are worried about them getting upset or defensive. But you do not have to do it on your own. Reach out to Washburn House at 855.298.3104 for guidance on encouraging a loved one to get opiate addiction treatment.
What Is the Difference between Opiate Abuse and Addiction?
You may hear abuse and addiction used interchangeably, but they are not the same. Opiate abuse, also known as opiate misuse, refers to using the drug in a potentially dangerous manner. This could mean:
- Taking a higher dose of opiates than prescribed
- Taking the drug more frequently than advised
- Taking opiates without a prescription
Any of these behaviors indicates misuse of opiates. A person who abuses a drug may not necessarily be addicted yet, but they are at an increased risk for addiction if they continue.
5 Signs of Opiate Abuse
Opiate abuse symptoms can sometimes be confused with other issues, such as mental health or medical conditions. If you think someone is exhibiting one or more of the following signs of opiate abuse, try speaking with them about your concerns. It is best not to make accusations but instead let them know what you have noticed and express your concern for their well-being.
Opiates slow down how the body and brain function, so a person abusing them will experience slowed heart rate, breathing, and mental functioning. They may appear confused or slow to respond.
One telltale sign that someone is abusing drugs is a change in how their pupils respond to light. In the case of opiate abuse, a person’s pupils will constrict, also known as pinpoint pupils. This stands out because their pupils will remain constricted even in dim light, which is when pupils should usually dilate.
Although euphoria is a natural response to exciting news, people abusing opiates may exhibit excessive happiness for no apparent reason. Euphoria is not to be mistaken for having a naturally sunny disposition. Instead, it may seem like a switch has flipped in someone who is usually irritable or depressed.
Since opiates are central nervous system depressants, they can make a person feel extremely tired and drowsy. You may notice your loved one dozing off at inappropriate times or sleeping much more than usual.
Nausea and Vomiting
Opiate abuse can make a person feel sick to their stomach. They might feel extremely nauseous and, in some cases, may also experience vomiting.
As you can see, some signs of opiate abuse can be related to other issues. But even if someone you care about is dealing with untreated medical problems or mental health disorders, it is important to get them help. Having an open and honest conversation with them early on can help prevent severe addiction. Without intervention, their condition can worsen, and you may start to see signs of opiate addiction, indicating that opiate abuse has gotten far out of hand.
Call Washburn House When You See Signs of Opiate Addiction
Recognizing the signs of opiate addiction in a loved one can be scary. But with the proper treatment, they can recover. At Washburn House, we offer a full range of treatment options, so you can relax knowing that your friend or family member will receive the best care. Fill out our online form or give us a call at 855.298.3104 to learn more about opiate addiction treatment at our facility.